Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 19, 2021, 10:57 PM CDT for Comanche County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 10:57 PM CDT (03:57 UTC)
- Expired
- May 20, 2021, 12:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
723 WWUS83 KDDC 200357 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1057 PM CDT Wed May 19 2021 KSZ088-089-200500- Clark KS-Comanche KS- 1057 PM CDT Wed May 19 2021 ...SPECIAL WEATHER STATEMENT... At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Buffalo, moving northeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Protection and Buttermilk. LAT...LON 3726 9954 3707 9910 3700 9929 3700 9965 TIME...MOT...LOC 0356Z 217DEG 14KT 3699 9956 $$ LOWE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 5:46 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 19, 5:46 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 546 PM CDT Wed May 19 2021 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 134 PM CDT Wed May 19 2021 An Upper level low/trough was centered over northeast New Mexico earlier this Wednesday morning based on UA observations and WV loop. Models remain in good agreement today with this upper low/trough weakening as it slowly lifts east northeast over the next 24 hours across western Kansas and the Panhandle of Texas/Oklahoma. Several upper level waves will rotate around this system and with each disturbance there will be a chance for showers and thunderstorms. At this time based on the latest RAP and GFS PV it appears that the best chance for precipitation will occur early this afternoon today (Wednesday) and then again this evening, especially between 00z and 06z Thursday. Severe weather is not expected from these storms but much like last night isolated heavy rainfall will be possible, especially east of a Garden City to Liberal line given the high precipitable water values. 0-6km shear of around 30knots early this evening may also produce isolated areas of hail up to the size of quarters. NAM BUFR soundings also suggest another morning of fog given the light southeast winds and moisture profiles in the surface to 1000ft AGL. As the upper level trough moves towards Nebraska during the day on Thursday the skies will begin to clear. Temperatures should rebound back into the 75 to near 80 degree range Thursday afternoon given the sun breaking out and the 21z Thursday/00z Friday forecast temperatures near the top of the mixed layer (around 800mb). Later shifts may need to monitor the potential for an few isolated high based thunderstorms late Thursday/Thursday evening near the Colorado border given the forecast low level lapse rates, near zero CIN and mid level moisture ahead of what appears to be a weak upper level wave. Further east a 500mb deformation zone will set up Thursday across central Kansas. GFS shows a weak upper wave approaching from the south during the afternoon which may provide enough lift for some isolated to scattered convection over south central Kansas as far west of Pratt and Medicine Lodge. .LONG TERM...(Thursday night through Wednesday) Issued at 134 PM CDT Wed May 19 2021 On Friday a surface trough will continue to develop across eastern Colorado with a southeasterly flow advecting higher low level moisture back into the West Central High Plains. At the same time an upper low will be briefly establishing itself over California/Nevada as multiple waves rotate around this upper low. As each of these upper waves cross the West Central High Plains over the weekend period there will be a chance for thunderstorms, especially across far western Kansas. These waves will be embedded in a southwest flow of tropical moisture given the high 300mb RH and source region of this moisture. Heavy rainfall will be possible from these storms over the weekend period. Hail and strong winds will also be possible from a few of these storms. The GFS and ECMWF remains in good agreement with this upper low becoming negatively tilted as it lifts northeast across the Rockies late this weekend and early next week. The track keeps the better dynamics just to our west as it crosses the Central Rockies. Confidence is improving on this solution given the latest high positive NAEFS height probability of extremes over the western great lakes region this weekend which favor a further west solution of the upper low and upper low/trough track. This will not remove the chance for strong or even severe thunderstorms across southwest Kansas early next week but will lower the possibility of widespread severe. Heavy rainfall still will be an issue from storms through early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 537 PM CDT Wed May 19 2021 VFR conditions to start the TAF period as thunderstorms push out of the Texas and Oklahoma panhandles. All but HYS should see some storms near station, but being hit or miss, only carried VCTS during the 01-04Z timeframe. Otherwise, expect southeast winds to continue through most of the period before picking up out of the south gusting up to 25kts after 18-19Z as the gradient tightens with a deepening surface low to the southwest. Ceilings down to 4kft with the storms before lifting to the mid levels with the aforementioned stronger winds increasing the mixing near the surface. MVFR ceilings possible for HYS with ample moisture and light upslope winds from the east to southeast. No other weather elements expected at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 77 61 81 / 60 10 10 10 GCK 54 79 60 81 / 60 10 10 10 EHA 52 81 58 83 / 20 10 10 10 LBL 53 81 58 82 / 60 10 10 10 HYS 58 77 62 81 / 20 10 10 10 P28 60 77 63 80 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Lowe
Hazardous weather outlook, May 19, 3:24 AM CDT, 19 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 324 AM CDT Wed May 19 2021 KSZ030-031-043>046-061>066-074>081-084>090-200830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 324 AM CDT Wed May 19 2021 /224 AM MDT Wed May 19 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Patchy dense fog down to a quarter of a mile will be possible early this morning. A few thunderstorms will be possible this afternoon into this evening. A few storms along the KS/OK border may become strong to severe with small hail and strong winds being the main concern. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible this weekend into the early part of next week. A few storms may become severe but it's too early to tell the extent of severity. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 19, 9:18 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 918 PM CDT Wed May 19 2021 KSZ088-200245- Clark KS- 918 PM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL 945 PM CDT... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Englewood, moving north at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Englewood and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10003 3718 10006 3718 9974 3700 9977 TIME...MOT...LOC 0217Z 181DEG 21KT 3694 9990 TURNER
Special weather statement, May 19, 10:57 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1057 PM CDT Wed May 19 2021 KSZ088-089-200500- Clark KS-Comanche KS- 1057 PM CDT Wed May 19 2021 ...SPECIAL WEATHER STATEMENT... At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Buffalo, moving northeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Protection and Buttermilk. LAT...LON 3726 9954 3707 9910 3700 9929 3700 9965 TIME...MOT...LOC 0356Z 217DEG 14KT 3699 9956 LOWE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:18 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.